Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Missoula, MT

May 31, 2018Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2018, 2:47 PM MDT for Granite County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 2:47 PM MDT (20:47 UTC)
Expired
May 31, 2018, 3:30 PM MDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Granite County, MT

The radar

The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:03 PM MDTHAIL 1Hall, MTQUARTER SIZE HAIL WAS MEASURED IN HAIL DEPOSITS NEXT TO A BUILDING ON THE MORNING OF JUNE 1ST. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:50 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS55 KMSO 312047
SVRMSO
MTC039-312130-
/O.NEW.KMSO.SV.W.0008.180531T2047Z-180531T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
247 PM MDT THU MAY 31 2018

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Granite County in west central Montana...

* Until 330 PM MDT

* At 246 PM MDT, a severe thunderstorm was located 12 miles southwest
  of Drummond, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Torrential rainfall is 
           occurring and may lead to localized minor flooding. 

* Locations impacted include...
  Drummond, New Chicago and Hall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.


&&

LAT...LON 4648 11335 4659 11344 4672 11315 4660 11305
TIME...MOT...LOC 2046Z 233DEG 21KT 4655 11335 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
916 
WWUS55 KMSO 312105
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
305 PM MDT THU MAY 31 2018

MTC039-312130-
/O.CON.KMSO.SV.W.0008.000000T0000Z-180531T2130Z/
Granite MT-
305 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN GRANITE COUNTY...

At 305 PM MDT, a severe thunderstorm was located near Drummond,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Torrential rainfall is occurring 
         with this storm, and may lead to flash flooding.

Locations impacted include...
Drummond, New Chicago and Hall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4654 11322 4664 11333 4672 11315 4660 11305
TIME...MOT...LOC 2105Z 233DEG 21KT 4662 11322 

HAIL...1.00IN
WIND...60MPH
 
$$
565 
WWUS55 KMSO 312121
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
321 PM MDT THU MAY 31 2018

MTC039-312130-
/O.EXP.KMSO.SV.W.0008.000000T0000Z-180531T2130Z/
Granite MT-
321 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY
WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. 

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4654 11322 4664 11333 4672 11315 4660 11305
TIME...MOT...LOC 2120Z 233DEG 21KT 4667 11312 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:12 PM MDT, 35 minutes earlier.

Area forecast discussion, May 31, 2:12 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
212 PM MDT Thu May 31 2018

.DISCUSSION...Thunderstorms and convection have started pretty
early today. The threat of storms strong enough to be classified
as severe is marginal, but if there are any, they will most
likely be from Anaconda and Deer Lodge to the south and east.

Thunderstorms will mainly be very wet with heavy rain and small
hail. Normally this would be a big concern for flash flooding, but
the storms today are moving fast at over 30 mph. So even though
they are raining heavy, they don't last too long at any one
location, which greatly reduces the risk of flash flooding. On
the other hand, area streams and creeks are running high due to
recent snow melt and rains. So if a stream basin gets hit by two
or three storms in a row right after one another, flooding is
possible. Again, the Deer Lodge, Anaconda, and Butte areas are
most at risk from this, which is why a flood watch remains out
for that area. Other threats from the storms include winds around
40 mph and small hail that may accumulate on the ground. Showers
and thunderstorms will continue through the evening and taper off
Friday.

A ridge building over the region will cause the weather to slowly
improve Friday, but Saturday will be a very nice day to get
outside, with afternoon temperatures in the low to mid 70s. Most
of Sunday will be nice, with temperatures rising into the low 80s
in most area valleys.

Sunday night into Monday, models agree well on a cold front
moving across central Idaho and stalling out in western Montana
between Missoula and Butte. Monday will be another showery day
with afternoon thunderstorms along the stalled cold front. Tuesday
looks breezy with some northwest winds 15 to 20 mph in the
afternoon.

Beyond Tuesday, the region remains under a ridge with shortwaves
moving through it. Overall, this will cause some showers and
thunderstorms, but these will be relatively weak. Temperatures
will remain above average for this time of year.

&&

.AVIATION...Strong thunderstorms today will continue this evening,
mainly affecting terminals KSMN, KBTM, and KMSO. The strongest
storms for KMSO have already occurred, with strong storms picking
up for KBTM around 21Z and lasting until after 00Z. Showers and
some thunderstorms will continue through the night for KSMN and
KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from 6 PM MDT this evening through Friday morning
     Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, May 31, 11:12 AM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
1112 AM MDT THU MAY 31 2018

IDZ006-MTZ005-006-311745-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
1112 AM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH
CENTRAL MISSOULA...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE
COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/...

At 1111 AM MDT/1011 AM PDT, Doppler radar was tracking a strong
thunderstorm near Victor, or 15 miles north of Hamilton, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stevensville, Victor, Florence, Pinesdale, Bell Crossing and
Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4631 11434 4664 11448 4676 11393 4636 11365
TIME...MOT...LOC 1711Z 223DEG 26KT 4646 11427
Special weather statement, May 31, 11:47 AM MDT, 3 hours before
Special Weather Statement
National Weather Service Missoula MT
1047 AM PDT THU MAY 31 2018

IDZ006-311830-
Southern Clearwater Mountains ID-
1047 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL
1130 AM PDT...

At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm 37
miles southeast of Lowell, or 49 miles southwest of Hamilton, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4569 11500 4592 11524 4613 11468 4587 11447
TIME...MOT...LOC 1747Z 229DEG 32KT 4582 11498
Special weather statement, May 31, 12:34 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
1234 PM MDT THU MAY 31 2018

IDZ005-006-MTZ004>006-311915-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
1234 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTH CENTRAL MISSOULA AND NORTHWESTERN RAVALLI COUNTIES
UNTIL 115 PM MDT/1215 PM PDT/...

At 1233 PM MDT/1133 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 25 miles south of Tarkio to
20 miles west of Darby. Movement was northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Florence, Victor, Woodside,
Pinesdale, Grantsdale, Corvallis, Lolo Pass, Lolo Hot Springs, Como,
Bell Crossing, Charlos Heights and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4687 11403 4615 11393 4590 11468 4669 11474
TIME...MOT...LOC 1833Z 218DEG 35KT 4666 11468 4598 11460
Local storm report, May 31, 1:47 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     6 WNW MISSOULA          46.92N 114.09W
05/31/2018  M58 MPH          MISSOULA           MT   ASOS

&&
Local storm report, May 31, 1:53 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 NW MISSOULA           46.88N 114.01W
05/31/2018  E1.00 INCH       MISSOULA           MT   PUBLIC

            TWO SEPARATE REPORTS FROM THE PUBLIC OF
            QUARTER SIZED HAIL AROUND MISSOULA.

&&
Local storm report, May 31, 2:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SEELEY LAKE             47.18N 113.48W
05/31/2018  E0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            COVERED THE GROUND.

&&

RNL

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:38 PM MDTSpecial Weather StatementMSORavalli22 min
May 31, 11:12 AM MDTSpecial Weather StatementMSORavalli33 min
May 31, 12:34 PM MDTSpecial Weather StatementMSORavalli41 min
May 31, 12:52 PM MDTSevere Thunderstorm WarningMSORavalli38 min
May 31, 1:20 PM MDTSevere Thunderstorm WarningMSOMissoula40 min
May 31, 1:24 PM MDTSevere Thunderstorm WarningMSORavalli36 min
May 31, 2:19 PM MDTSevere Thunderstorm WarningMSOMissoula26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.